Arizona, 2020Wildfire in Arizona, July 11 to 22, 2020
July 11 to 22, 2020 · NWS TWC · 1 event in 1 county or zone
Lightning started the Jackson Fire in the Santa Teresa Mountains in western Graham County on July 11th. The fire was spread by strong winds and consumed 2946 acres before becoming fully contained July 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started the Jackson Fire in the Santa Teresa Mountains in western Graham County on July 11th. The fire was spread by strong winds and consumed 2946 acres before becoming fully contained July 22nd. Fire suppression costs were estimated at $1 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 11, 2:40 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Sat Jul 11 2020
.SYNOPSIS...Very hot daytime temperatures into early next week,
with record or near record highs through Monday. We'll have enough
moisture around for isolated to scattered showers and thunderstorms,
with the best chances mainly south of Tucson and in the eastern
mountains.
&&
.DISCUSSION...The heat is on this weekend with Excessive Heat
Warnings in place through Monday across most of the area with
Sunday likely the hottest day. Record or near record highs next
three days.
Mostly sunny to partly cloudy across the area this afternoon. The
exception was across the White mountains where it was mostly
cloudy with isolated showers/thunderstorms. Afternoon temperatures
were at or up to 4 degrees warmer than this time Friday with
surface dewpoints in the 40s to mid 50s. Some drier air has moved
into the far eastern areas thus PW values this afternoon ranged
from 0.80" near AZ/NM border to 1.5" western areas. Steering
easterly around 10-15 mph.
Outside of the Whites, convection over the higher terrain E/SE of
Tucson rather slow. Latest CAMs have mainly isolated thunderstorms
moving west across the area through this evening. Best areal
coverage for short lived strong storms with localized heavy rain
still appears to be across Santa Cruz county and the southern
parts of central Pima county or south of Sells. There still
remains a slight chance of a brief thunderstorm over the Bighorn
Burn scar into early this evening.
Sunday still looks like a furnace area wide with the hottest
temperatures of the year. Thunderstorm chances remain on the very
low end side.
Next week: Slight chance of thunderstorms first half of next week
and with the high drifting into a more favorable position late in
the week an uptick in activity is expected. Temperatures start the
week rather hot, near record highs on Monday, then gradually cool
closer to normal mid-July values.
&&
.AVIATION...Valid through 13/00Z.
SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into
the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA
will diminish after 12/04Z but will is once again expected Sunday
after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with
a few gusts around 20-25 kts through about 12/03Z then becoming
variable less than 12 kts the remainder of the forecast period.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...There is a slight chance of mainly afternoon and
evening showers and thunderstorms from the Tucson metro area, south
and east through Sunday, then mainly south to southeast of Tucson
Monday and Tuesday before perhaps an increase in coverage later in
the upcoming week. That said the best chances remain along the
International Border and across the White Mountains. Through Monday
temperatures will peak near or above record levels before easing
back to more normal levels next week. Humidity levels will remain
close to average through the week with generally good overnight
recoveries. 20-ft winds will generally remain less than 15 mph
outside of the usual afternoon gustiness due to daytime heating.
Also, any afternoon/evening thunderstorms will capable of gusts of
45+ mph.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 11, 3:52 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
352 PM MST Sat Jul 11 2020
AZZ508-512-112315-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
352 PM MST Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 415
PM MST...
At 352 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Chiricahua National Monument, or 21 miles southeast of
Willcox, moving west at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of central Cochise
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3214 10944 3200 10943 3195 10972 3218 10972
TIME...MOT...LOC 2252Z 105DEG 14KT 3206 10953
TGD
Special weather statement, Jul 11, 4:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Sat Jul 11 2020
AZZ503-513-120015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
444 PM MST Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 515 PM MST...
At 443 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 15 miles west of Sierra Vista, moving west at
15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Parker Canyon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3143 11036 3135 11038 3137 11059 3152 11055
TIME...MOT...LOC 2343Z 105DEG 11KT 3142 11046
TGD
Special weather statement, Jul 11, 5:20 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Sat Jul 11 2020
AZZ507-513-120100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
520 PM MST Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
600 PM MST...
At 519 PM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista, moving west at 15 mph.
Wind gusts up to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Charleston and
Ramsey Canyon Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3167 11014 3141 11015 3138 11032 3167 11043
TIME...MOT...LOC 0019Z 088DEG 16KT 3152 11027
Meyer
Local storm report, Jul 11, 5:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM 10 SW WILLCOX 32.16N 109.97W
07/11/2020 COCHISE AZ PUBLIC
SOCIAL MEDIA PHOTO OF DUST STORM IN THE
WILLCOX PLAYA.
&&
TGDLocal storm report, Jul 11, 5:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 6 WSW HUACHUCA CITY 31.60N 110.43W
07/11/2020 M79 MPH COCHISE AZ ASOS
ASOS STATION KALK PIONEER AIRFIELD.
&&
TGDLocal storm report, Jul 11, 5:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 2 ESE SIERRA VISTA 31.55N 110.30W
07/11/2020 COCHISE AZ UTILITY COMPANY
5 POWER POLES DOWN IN SIERRA VISTA NEAR
WILCOX AND S CARMICHAEL.
&&
TGDWildfire, Galiuro and Pinaleno Mountains
- When
- July 11, 6:00 PM MST to July 22, 12:00 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
Lightning started the Jackson Fire in the Santa Teresa Mountains southwest of Fort Thomas on July 11th. The fire was spread by strong winds and consumed 2946 acres before becoming fully contained July 22nd.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911705.